Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 115, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 28, 2001, 6:41 PM EDT for Taylor County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2001, 6:41 PM EDT (22:41 UTC)
- Expired
- Aug 28, 2001, 7:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:00 PM EDT | Thunderstorm Wind | Grafton, WV | Trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
118
WUUS51 KRLX 282241
SVRRLX
WVC091-282315-
/NEW.KRLX.SV.W.0171.282239-282315/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT TUE AUG 28 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN WEST VIRGINIA...
* UNTIL 715 PM EDT...
* AT 637 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 6 MILES NORTHWEST OF GRAFTON...MOVING SOUTHEAST AT
20 MPH. A SIMILAR STORM CAUSED WIND DAMAGE IN MORGANTOWN AROUND
530 PM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
$$
LAT...LON 3945 7995 3938 8009 3940 8020 3931 8020
3924 8014 3925 7999 3930 7991
.END/TRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:15 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 28, 3:15 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT TUE AUG 28 2001 SHORT TERM THROUGH WEDNESDAY... FRONTAL BOUNDARY REACHES INTO SOUTHERN PORTION OF FORECAST AREA THEN DIES AS THE UPPER FLOW GOES WEST TO EAST. THIS SHOULD KEEP THE DEW POINTS FROM DROPPING TOO LOW TONIGHT SO HAVE GONE A LITTLE ABOVE MOS MINIMUM TEMPERATURES TONIGHT. RIDGING BUILDING DURING THE DAY WEDNESDAY FROM THE WEST SHOULD KEEP THE PRECIPITATION AT BAY AND WASH OUT THE REMNANTS OF THE FRONT. SO...HAVE KEPT PRECIPITATION OUT OF THE FORECAST ON WEDNESDAY FOR NOW. IF NEW MODEL RUN TONIGHT SHOWS SOME WEAK WAVES MOVING THROUGH THE FLOW A CHANCE SOUTH MAY BE REQUIRED WEDNESDAY AFTERNOON. FROM WEDNESDAY NIGHT ON...MODELS BRING A SLOW RETURN OF MOISTURE NORTHWARD DURING THURSDAY. BELIEVE WITH UPPER SUPPORT FARTHER TO THE WEST AND ORIGINAL SURFACE BOUNDARY WASHING OUT TO THE SOUTH...PRECIP WILL LIKELY WAIT UNTIL THURSDAY NIGHT FOR UPPER SUPPORT FROM THE SOUTHWEST. THEN SLOW MOVING COLD FRONT PRESSES SOUTHEAST FROM THE GREAT LAKES WHICH WILL INCREASE THREAT OF PRECIP FRIDAY AND SATURDAY. FRONT PASSES SOUTH BY SUNDAY WITH FAIR INTO EARLY NEXT WEEK. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/AAR
In the hours before
Special weather statement, Aug 28, 12:44 PM EDT, 5 hours 57 minutes before
OHZ066-067-075-076-083>086-281800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1244 PM EDT TUE AUG 28 2001 BRIEF STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN SOUTHEAST OHIO. NEAR 1 OCLOCK...A COLD FRONT STRETCHED ACROSS THE BUCKEYE STATE...FROM NEAR AKRON...TO MARION...AND DAYTON. SOUTH OF THIS BOUNDARY... THUNDERSTORMS WERE FORMING DURING THE EARLY AFTERNOON ...IN THE HUMID AIR. THUNDERSTORMS WILL LIKELY AFFECT PERRY AND MORGAN COUNTIES BETWEEN 1 AND 3 OCLOCK. FOLKS IN WASHINGTON...ATHENS...VINTON...JACKSON...MEIGS...AND GALLIA COUNTIES...COULD EXPERIENCE BRIEF THUNDERSTORMS BETWEEN 2 AND 4 OCLOCK. THIS WOULD INCLUDE SUCH COMMUNITIES AS ATHENS... MARIETTA...MCARTHUR...WELLSTON...JACKSON...POMEROY...AND GALLIPOLIS. KEEP AN EYE ON THE WESTERN HORIZON. THE SHOWERS WILL BE MOVING EAST AT ABOUT 25 TO 30 MPH. DO NOT STAY OUTDOORS...WHEN LIGHTNING IS NEAR. WINDS WILL LIKELY GUST NEAR THE STORMS. .END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 28, 1:03 PM EDT, 5 hours 38 minutes before
WVZ007>011-016>020-029>032-040-281930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 103 PM EDT TUE AUG 28 2001 HERE IS A SPECIAL WEATHER STATEMENT FOR TYLER...PLEASANTS...WOOD... JACKSON...MASON...ROANE...WIRT...CALHOUN...GILMER...RITCHIE... DODDRIDGE...HARRISON...TAYLOR...BARBOUR...AND LEWIS IN WEST VIRGINIA. BRIEF STRONG THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON. JUST AFTER 1 OCLOCK...A COLD FRONT STRETCHED ACROSS THE BUCKEYE STATE...FROM NEAR AKRON...TO NORTH OF COLUMBUS...THEN OUT TOWARD DAYTON. SOUTH OF THIS BOUNDARY...THUNDERSTORMS WERE FORMING IN OHIO...IN THE HUMID AIR. THESE STORMS COULD MOVE INTO THE RAVENSWOOD...PARKERSBURG...SAINT MARYS...SISTERSVILLE...MIDDLEBOURNE VICINITY BETWEEN 3 AND 4 OCLOCK. FURTHER EAST AND SOUTH...4 TO 7 OCLOCK SEEMED TO BE THE BEST TIME INTERVAL FOR A BRIEF THUNDERSTORM. KEEP AN EYE ON THE WESTERN HORIZON. THE SHOWERS WILL BE MOVING EAST AT ABOUT 25 MPH. DO NOT STAY OUTDOORS...WHEN LIGHTNING IS NEAR. WIND GUSTS ARE POSSIBLE NEAR THE STORMS. .END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 28, 2:19 PM EDT, 4 hours 22 minutes before
OHZ066-067-075-076-083>086-281915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 219 PM EDT TUE AUG 28 2001 BRIEF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST OHIO. AROUND 2:15 PM...THUNDERSTORMS WERE MOVING EAST AND SOUTHEAST THROUGH PERRY COUNTY. THE STORMS EXTENDED FURTHER WEST...THROUGH CIRCLEVILLE...ON WEST...TO NORTH OF CINCINNATI. THESE SHOWERS WILL BE MOVING EAST AND SOUTHEAST AT 25 TO 30 MPH. THUNDERSTORMS WILL AFFECT MORGAN COUNTY BETWEEN 2:30 AND 3:30 PM. FOLKS IN WASHINGTON...ATHENS...VINTON...JACKSON...MEIGS...AND GALLIA COUNTIES...COULD EXPERIENCE BRIEF THUNDERSTORMS BETWEEN 3 AND 5 OCLOCK. THIS WOULD INCLUDE SUCH COMMUNITIES AS ATHENS... MARIETTA...MCARTHUR...WELLSTON...JACKSON...POMEROY...AND GALLIPOLIS. KEEP AN EYE ON THE WESTERN HORIZON. DO NOT STAY OUTDOORS...WHEN LIGHTNING IS NEAR. WINDS WILL LIKELY GUST NEAR THESE STORMS. BRIEF DOWNPOURS ARE ALSO LIKELY. .END / NATIONAL WEATHER SERVICE / KTB
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.